Background: Diphenhydramine is a first-generation antihistamine that antagonizes muscarinic receptors and fast sodium channels. It is commonly employed to treat allergies, insomnia, pruritis, and extrapyramidal symptoms. Inexpensive and readily available overthe- counter, diphenhydramine is also misused for its hallucinogenic and anxiolytic properties. Dependence and tolerance have been published previously. We describe the case of a woman with well-documented diphenhydramine use disorder presenting with cholinergic excess due to acute diphenhydramine withdrawal during psychiatric hospitalization. Case report: A 31-year-old woman with schizoaffective disorder, antisocial personality disorder, and mental retardation was brought to the emergency department (ED) for altered mental status and several days of decreased appetite. She was well-known to the ED for repeated diphenhydramine overdoses and myriad psychiatric presentations. Initial physical exam revealed a disoriented, incoherent, tachycardic, and mydriatic female with dry mucous membranes and decreased bowel sounds. Intermittent twitching of the left leg was noted; no abnormal reflexes or clonus were documented. Home medications included fluphenazine depot injection (last received 10 days prior), mirtazapine, gabapentin, quetiapine, and diphenhydramine. Intravenous physostigmine (1.5 mg) was administered for presumed anticholinergic delirium, with no documented improvement in her mental status or her vital signs. She was admitted for evaluation of altered mental status of unclear etiology; toxicology was not consulted. Home mirtazapine was continued as needed for sleep, but other home medications were held. She was prescribed lorazepam as needed for agitation. Delirium and tachycardia persisted despite transfer to an inpatient psychiatric floor. She developed tachypnea, hypertension, tremor, lower extremity clonus, marked hypersalivation, moderate mioisis and profound diaphoresis. She repeatedly requested quetiapine and diphenhydramine. The toxicology service was consulted on hospital day 7 to evaluate for serotonin syndrome. She was found to have pronounced patellar reflexes and ankle clonus in addition to findings above. Mirtazapine was discontinued, and lorazepam and cyproheptadine were administered without objective improvement in symptoms; the patient noted subjective worsening. She acknowledged chronically ingesting 30–50 diphenhydramine tablets daily for many months prior to admission. Fifty milligrams of diphenhydramine were given, and her diaphoresis and drooling diminished within 2 h; she reported subjective improvement. Diphenhydramine 50mg was initiated four times daily, with resolution of tachycardia, diaphoresis, hypersalivation, increased tone and clonus over 24 h. Mental status cleared. She was placed on an 8-day diphenhydramine taper which she completed prior to discharge. Discussion: Diphenhydramine, an inexpensive over-the-counter medication widely considered to be safe, is commonly abused, with physical tolerance and dependence previously described. Cholinergic upregulation is plausible in this context, and was present in this patient, whose history of substantial daily diphenhydramine intake placed the patient at risk of withdrawal with abrupt discontinuation of the drug. Upregulation of cholinergic receptors, increased acetylcholine production, or downregulation of cholinesterases may be contributory in this setting. Conclusions: Although diphenhydramine dependence and tolerance has previously been described, acute diphenhydramine withdrawal heralded by the development of a state of cholinergic excess responsive to diphenhydramine replacement is not previously described. The serial assessment of this patient by multiple toxicologists strongly suggested the diagnosis.